A 37-year-old man with severe mental retardation since birth and intractable epilepsy treated with AED polytherapy developed choreoathetosis and orofacial dyskinesia within 5 days of introducing gabapentin (GBP) at the Department of Neurology, West Virginia University, Morgantown, WV. Diphenhydramine 25 mg IV resulted in improvement and movements resolved within 2 days of discontinuing GBP. Other AEDs were continued and dosages were unchanged. [1]

COMMENT. AED-induced movement disorder is rare, but is described with phenytoin, carbamazepine, ethosuximide, and with felbamate. This is the first reported case with gabapentin.

Exacerbation of seizures in Lennox-Gastaut syndrome by gabapentin is described in a 14-year old boy from the Epilepsy Center, Swedish Medical Center, Seattle, WA [2]. Gabapentin (GBP), 300 - 600 mg tid, was added to valproate and methsuximide therapy, and absence and myoclonic seizures were markedly exacerbated. A generalized tonic-clonic seizure also occurred for the first time since undergoing corpus callosotomy at age 9 years. When GPA was discontinued over 4 days and phenytoin was added, no seizures recurred in the subsequent 7 months follow-up.